Steroid Meningitis Outbreak
MENINGITIS OUTBREAK LINKED TO CONTAMINATED STEROID INJECTIONS
In September 2012, the Centers for Disease Control and Prevention (CDC), the U.S. Food and Drug Administration (FDA) and state and local health departments began an investigation into an outbreak of fungal meningitis and other infections in more than 750 people. Those infected received a contaminated steroid injection originating from the New England Compounding Center (NECC) in Framingham, Massachusetts.
Three lots of methylprednisolone acetate, an epidural steroid injection, were found to be contaminated. In October 2012, a recall was issued on all products associated with the New England Compounding Center. Additional contaminates were found in other products
WHAT ARE THE SYMPTOMS OF FUNGAL MENINGITIS?
Fungal meningitis is usually the result of the spread of a fungus through blood to the spinal cord or as a result of the fungus being introduced directly into the central nervous system. Fungal meningitis is not contagious but can be deadly if not promptly treated.
Signs/symptoms can appear anywhere from 14-42 days following steroid injection and may include:
- Stiff neck
- Nausea and vomiting
- Photophobia (sensitivity to light)
- Altered mental status
INJURED BY A CONTAMINATED DRUG? CONTACT OUR DRUG RECALL LAWYERS
Normally safe drugs can turn deadly if not handled with care. Contaminated drugs can cause severe and deadly health conditions as seen in the 2012 meningitis outbreak stemming from a compounding center. If you or a loved one have been injured from a contaminated or recalled drug, contact Thomas J. Henry. Our team of experienced drug injury attorneys are available to evaluate your claim.